Alert archive / Minnesota / Winter Storm Watches in 2012
Winter Storm Watch 2, NWS Sioux Falls, SD
NWS Sioux Falls, SD issued this winter storm watch at Feb 22, 2012, 11:03 AM CST for 8 counties in Minnesota; 8 counties in South Dakota; 5 counties in Iowa. It took effect at Feb 23, 2012, 12:00 AM CST. It was in force for .
The area
The counties it named.
The facts
- Issued
- Feb 22, 2012, 11:03 AM CST (17:03 UTC)
- In effect from
- Feb 23, 2012, 12:00 AM CST
- Expired
- Feb 22, 2012, 4:02 PM CST
- In force
- Issued by
- NWS Sioux Falls, SD
All 21 counties
Clay County, IA, Dickinson County, IA, Lyon County, IA, O'Brien County, IA, Osceola County, IA, Cottonwood County, MN, Jackson County, MN, Lincoln County, MN, Lyon County, MN, Murray County, MN, Nobles County, MN, Pipestone County, MN, Rock County, MN, Beadle County, SD, Brookings County, SD, Kingsbury County, SD, Lake County, SD, McCook County, SD, Miner County, SD, Minnehaha County, SD, Moody County, SD
The radar
The Sioux Falls radar (KFSD), 45 km from the middle of the area, began a volume at 17:07 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Aberdeen, SD (KABR), launched 12:00Z, 5.1 hours before the alert went out and 204 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1094 m above ground
- 0-6 km bulk shear
- 81 kt
- 0-1 km storm-relative helicity
- 101 m²/s²
- 0-3 km storm-relative helicity
- 256 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
289 WWUS43 KFSD 221703 WSWFSD URGENT - WINTER WEATHER MESSAGE NATIONAL WEATHER SERVICE SIOUX FALLS SD 1103 AM CST WED FEB 22 2012 .LOW PRESSURE WILL TRACK FROM AROUND NORTH CENTRAL SOUTH DAKOTA OVERNIGHT TONIGHT...TO CENTRAL IOWA BY MIDDAY THURSDAY. ON THE NORTH SIDE OF THIS LOW TRACK...ACCUMULATING SNOW IS VERY LIKELY TO FALL AS TEMPERATURES RAPIDLY COOL OFF ABOVE THE SURFACE...COUPLED WITH INCREASING MOISTURE. AT THIS TIME...IT APPEARS THAT THERE MAY BE A SWATH OF AROUND 6 INCHES OF SNOW FROM EAST CENTRAL SOUTH DAKOTA... EXTENDING EAST AND SOUTHEASTWARD TO SOUTHWEST MINNESOTA AND EXTREME NORTHWEST IOWA. THE SOUTHERN SIDE OF THIS SNOW BAND WILL PROBABLY EXHIBIT A VERY TIGHT SNOW GRADIENT. THEREFORE IT IS POSSIBLE FOR EXAMPLE THAT NORTHERN MINNEHAHA COUNTY MAY RECEIVE UP TO 6 INCHES OF SNOW...WHILE THE SIOUX FALLS METRO WOULD RECEIVE LESS. THE TIMING OF THE SNOWFALL WOULD LAST FROM LATE TONIGHT THROUGH MUCH OF THURSDAY. SDZ038>040-054-055-230115- /O.NEW.KFSD.WS.A.0002.120223T0600Z-120223T1800Z/ BEADLE-KINGSBURY-BROOKINGS-MINER-LAKE- INCLUDING THE CITIES OF...HURON...DE SMET...ARLINGTON... LAKE PRESTON...BROOKINGS...HOWARD...MADISON 1103 AM CST WED FEB 22 2012 ...WINTER STORM WATCH IN EFFECT FROM LATE TONIGHT THROUGH THURSDAY MORNING... THE NATIONAL WEATHER SERVICE IN SIOUX FALLS HAS ISSUED A WINTER STORM WATCH...WHICH IS IN EFFECT FROM LATE TONIGHT THROUGH THURSDAY MORNING. * TIMING...SNOWFALL MAY START SHORTLY AFTER MIDNIGHT AND END DURING MIDDAY THURSDAY. * ACCUMULATIONS...AT THIS TIME...IT APPEARS 6 TO 8 INCHES OF SNOW IS POSSIBLE IN EAST CENTRAL SOUTH DAKOTA. * WIND AND VISIBILITY...WINDS WILL NOT BE STRONG TONIGHT. HOWEVER AS THURSDAY PROGRESSES...NORTHWEST WINDS WILL INCREASE TO AN AVERAGE OF 20 TO 35 MPH CAUSING BLOWING AND DRIFTING SNOW. PRECAUTIONARY/PREPAREDNESS ACTIONS... A WINTER STORM WATCH MEANS THERE IS A POTENTIAL FOR SIGNIFICANT SNOW...SLEET...OR ICE ACCUMULATIONS THAT MAY IMPACT TRAVEL. CONTINUE TO MONITOR THE LATEST FORECASTS. && $$ IAZ001>003-013-014-MNZ071-072-080-081-089-090-097-098-SDZ056-061- 062-230115- /O.NEW.KFSD.WS.A.0002.120223T0900Z-120224T0000Z/ LYON-OSCEOLA-DICKINSON-OBRIEN-CLAY-LINCOLN-MURRAY-COTTONWOOD- NOBLES-JACKSON-PIPESTONE-ROCK-MOODY-MCCOOK-MINNEHAHA- INCLUDING THE CITIES OF...ROCK RAPIDS...GEORGE...INWOOD... LARCHWOOD...SIBLEY...SPIRIT LAKE...MILFORD...ARNOLDS PARK... SHELDON...HARTLEY...SANBORN...SPENCER...TYLER...HENDRICKS... LAKE BENTON...IVANHOE...MARSHALL...SLAYTON...FULDA...WINDOM... MOUNTAIN LAKE...WORTHINGTON...JACKSON...LAKEFIELD...PIPESTONE... LUVERNE...FLANDREAU...SALEM...CANISTOTA...BRIDGEWATER... MONTROSE...SIOUX FALLS 1103 AM CST WED FEB 22 2012 ...WINTER STORM WATCH IN EFFECT FROM LATE TONIGHT THROUGH THURSDAY AFTERNOON... THE NATIONAL WEATHER SERVICE IN SIOUX FALLS HAS ISSUED A WINTER STORM WATCH...WHICH IS IN EFFECT FROM LATE TONIGHT THROUGH THURSDAY AFTERNOON. * TIMING...SNOWFALL MAY START DURING THE EARLY MORNING HOURS ON THURSDAY AND LAST MUCH OF THE DAY. * ACCUMULATIONS...AT THIS TIME...A WIDESPREAD 5 TO 8 INCHES OF SNOW WITH LOCALLY HIGHER AMOUNTS COULD FALL. * WIND AND VISIBILITY...WINDS WILL NOT BE STRONG TONIGHT. HOWEVER AS THURSDAY PROGRESSES...NORTHWEST WINDS WILL INCREASE TO AN AVERAGE OF 20 TO 35 MPH CAUSING BLOWING AND DRIFTING SNOW. PRECAUTIONARY/PREPAREDNESS ACTIONS... A WINTER STORM WATCH MEANS THERE IS A POTENTIAL FOR SIGNIFICANT SNOW...SLEET...OR ICE ACCUMULATIONS THAT MAY IMPACT TRAVEL. CONTINUE TO MONITOR THE LATEST FORECASTS. && $$
1 follow-up statement
413 WWUS43 KFSD 222202 WSWFSD URGENT - WINTER WEATHER MESSAGE NATIONAL WEATHER SERVICE SIOUX FALLS SD 402 PM CST WED FEB 22 2012 .LOW PRESSURE WILL TRACK FROM AROUND NORTH CENTRAL SOUTH DAKOTA OVERNIGHT TONIGHT...TO CENTRAL IOWA BY MIDDAY THURSDAY. ON THE NORTH SIDE OF THIS LOW TRACK...ACCUMULATING SNOW IS VERY LIKELY TO FALL AS TEMPERATURES RAPIDLY COOL OFF ABOVE THE SURFACE... COUPLED WITH INCREASING MOISTURE. A SWATH OF 5 TO 7 INCHES OF SNOWFALL IS EXPECTED FROM EAST CENTRAL SOUTH DAKOTA...THROUGH A LARGE PART OF SOUTHWEST MINNESOTA TO AROUND SPIRIT LAKE IOWA. EITHER SIDE OF THIS SNOW BAND WILL LIKELY EXHIBIT A VERY TIGHT SNOW GRADIENT... WITH SNOWFALL AMOUNTS TAPERING TO LESS THAN 2 INCHES NORTH OF MARSHALL MINNESOTA...AND SOUTH OF A MITCHELL SOUTH DAKOTA TO SIOUX RAPIDS IOWA LINE. PRECIPITATION ACROSS THESE AREAS WILL BEGIN AS A WINTRY MIX THIS EVENING...CHANGING OVER TO SNOW FROM NORTHWEST TO SOUTHEAST OVERNIGHT AS TEMPERATURES COOL ALOFT. SDZ038>040-054-055-230615- /O.UPG.KFSD.WS.A.0002.120223T0600Z-120223T1800Z/ /O.NEW.KFSD.WS.W.0001.120223T0600Z-120223T1800Z/ BEADLE-KINGSBURY-BROOKINGS-MINER-LAKE- INCLUDING THE CITIES OF...HURON...DE SMET...ARLINGTON... LAKE PRESTON...BROOKINGS...HOWARD...MADISON 402 PM CST WED FEB 22 2012 ...WINTER STORM WARNING IN EFFECT FROM MIDNIGHT TONIGHT TO NOON CST THURSDAY... THE NATIONAL WEATHER SERVICE IN SIOUX FALLS HAS ISSUED A WINTER STORM WARNING FOR HEAVY SNOW AND BLOWING SNOW...WHICH IS IN EFFECT FROM MIDNIGHT TONIGHT TO NOON CST THURSDAY. THE WINTER STORM WATCH IS NO LONGER IN EFFECT. * TIMING...PRECIPITATION WILL SPREAD ACROSS THE AREA LATE THIS EVENING AND TAPER OFF BY MIDDAY THURSDAY. THE PRECIPITATION COULD BEGIN AS A MIX OF RAIN...FREEZING RAIN AND SLEET...BUT ANY MIX SHOULD CHANGE OVER TO ACCUMULATING SNOW SHORTLY AFTER MIDNIGHT. * ACCUMULATIONS...SNOWFALL ACCUMULATIONS OF 5 TO 7 INCHES ARE EXPECTED IN EAST CENTRAL SOUTH DAKOTA. A LIGHT GLAZE OF ICE ACCUMULATION MAY PRECEDE THE SNOWFALL. * WIND AND VISIBILITY...WINDS WILL NOT BE STRONG TONIGHT. HOWEVER AS THURSDAY PROGRESSES...NORTH TO NORTHWEST WINDS WILL INCREASE TO 20 TO 30 MPH WITH SOME HIGHER GUSTS. VISIBILITY DURING THE HEAVIEST SNOWFALL LATE TONIGHT THROUGH EARLY THURSDAY WILL LIKELY BE A HALF MILE OR LESS AT TIMES. BLOWING SNOW AS THE WINDS INCREASE COULD ALSO REDUCE VISIBILITY TO LESS THAN A MILE IN OPEN AREAS. PRECAUTIONARY/PREPAREDNESS ACTIONS... A WINTER STORM WARNING FOR HEAVY SNOW MEANS SEVERE WINTER WEATHER CONDITIONS ARE EXPECTED OR OCCURRING. SIGNIFICANT AMOUNTS OF SNOW ARE FORECAST THAT WILL MAKE TRAVEL DANGEROUS. ONLY TRAVEL IN AN EMERGENCY. IF YOU MUST TRAVEL...KEEP AN EXTRA FLASHLIGHT...FOOD...AND WATER IN YOUR VEHICLE IN CASE OF AN EMERGENCY. && $$ IAZ003-MNZ080-081-089-090-097-098-SDZ056-230615- /O.UPG.KFSD.WS.A.0002.120223T0900Z-120224T0000Z/ /O.NEW.KFSD.WS.W.0001.120223T0900Z-120224T0000Z/ DICKINSON-MURRAY-COTTONWOOD-NOBLES-JACKSON-PIPESTONE-ROCK-MOODY- INCLUDING THE CITIES OF...SPIRIT LAKE...MILFORD...ARNOLDS PARK... SLAYTON...FULDA...WINDOM...MOUNTAIN LAKE...WORTHINGTON... JACKSON...LAKEFIELD...PIPESTONE...LUVERNE...FLANDREAU 402 PM CST WED FEB 22 2012 ...WINTER STORM WARNING IN EFFECT FROM 3 AM TO 6 PM CST THURSDAY... THE NATIONAL WEATHER SERVICE IN SIOUX FALLS HAS ISSUED A WINTER STORM WARNING FOR HEAVY SNOW AND BLOWING SNOW...WHICH IS IN EFFECT FROM 3 AM TO 6 PM CST THURSDAY. THE WINTER STORM WATCH IS NO LONGER IN EFFECT. * TIMING...PRECIPITATION WILL SPREAD ACROSS THE AREA AFTER MIDNIGHT CONTINUE MUCH OF THE DAY THURSDAY. THE PRECIPITATION COULD BEGIN AS A MIX OF FREEZING RAIN AND SLEET...BUT ANY MIX WILL CHANGE OVER TO ACCUMULATING SNOW BETWEEN DURING THE EARLY MORNING HOURS THURSDAY. * ACCUMULATIONS...SNOWFALL ACCUMULATIONS OF 5 TO 7 INCHES ARE EXPECTED...WITH LOCALLY HIGHER AMOUNTS POSSIBLE. A LIGHT GLAZE OF ICE ACCUMULATION MAY PRECEDE THE SNOWFALL. * WIND AND VISIBILITY...WINDS WILL NOT BE STRONG TONIGHT. HOWEVER AS THURSDAY PROGRESSES...NORTH TO NORTHWEST WINDS WILL INCREASE TO 20 TO 35 MPH WITH SOME HIGHER GUSTS. VISIBILITY DURING THE HEAVIEST SNOWFALL LATE TONIGHT THROUGH EARLY THURSDAY WILL LIKELY BE A HALF MILE OR LESS AT TIMES. BLOWING SNOW AS THE WINDS INCREASE COULD ALSO REDUCE VISIBILITY TO LESS THAN A MILE IN OPEN AREAS. PRECAUTIONARY/PREPAREDNESS ACTIONS... A WINTER STORM WARNING FOR HEAVY SNOW MEANS SEVERE WINTER WEATHER CONDITIONS ARE EXPECTED OR OCCURRING. SIGNIFICANT AMOUNTS OF SNOW ARE FORECAST THAT WILL MAKE TRAVEL DANGEROUS. ONLY TRAVEL IN AN EMERGENCY. IF YOU MUST TRAVEL...KEEP AN EXTRA FLASHLIGHT...FOOD...AND WATER IN YOUR VEHICLE IN CASE OF AN EMERGENCY. && $$ IAZ001-002-013-014-MNZ071-072-SDZ061-062-230615- /O.UPG.KFSD.WS.A.0002.120223T0900Z-120224T0000Z/ /O.NEW.KFSD.WW.Y.0007.120223T0900Z-120224T0000Z/ LYON-OSCEOLA-OBRIEN-CLAY-LINCOLN-MCCOOK-MINNEHAHA- INCLUDING THE CITIES OF...ROCK RAPIDS...GEORGE...INWOOD... LARCHWOOD...SIBLEY...SHELDON...HARTLEY...SANBORN...SPENCER... TYLER...HENDRICKS...LAKE BENTON...IVANHOE...MARSHALL...SALEM... CANISTOTA...BRIDGEWATER...MONTROSE...SIOUX FALLS 402 PM CST WED FEB 22 2012 ...WINTER WEATHER ADVISORY IN EFFECT FROM 3 AM TO 6 PM CST THURSDAY... THE NATIONAL WEATHER SERVICE IN SIOUX FALLS HAS ISSUED A WINTER WEATHER ADVISORY FOR SNOW AND BLOWING SNOW...WHICH IS IN EFFECT FROM 3 AM TO 6 PM CST THURSDAY. THE WINTER STORM WATCH IS NO LONGER IN EFFECT. * TIMING...PRECIPITATION WILL SPREAD ACROSS THE AREA AFTER MIDNIGHT CONTINUE MUCH OF THE DAY THURSDAY. THE PRECIPITATION COULD BEGIN AS A MIX OF FREEZING RAIN AND SLEET...BUT ANY MIX WILL CHANGE OVER TO ACCUMULATING SNOW BY DAYBREAK THURSDAY. * ACCUMULATIONS...SNOWFALL ACCUMULATIONS OF 2 TO 5 INCHES ARE EXPECTED. A LIGHT GLAZE OF ICE ACCUMULATION MAY PRECEDE THE SNOWFALL. * WIND AND VISIBILITY...WINDS WILL NOT BE STRONG TONIGHT. HOWEVER AS THURSDAY PROGRESSES...NORTH TO NORTHWEST WINDS WILL INCREASE TO 20 TO 35 MPH. SNOW AND BLOWING SNOW WILL REDUCE VISIBILITY TO A MILE OR TWO LATE TONIGHT THROUGH THURSDAY. PRECAUTIONARY/PREPAREDNESS ACTIONS... A WINTER WEATHER ADVISORY FOR SNOW AND BLOWING SNOW MEANS THAT VISIBILITIES WILL BE LIMITED DUE TO A COMBINATION OF FALLING AND BLOWING SNOW. USE CAUTION WHEN TRAVELING...ESPECIALLY IN OPEN AREAS. && $$ SDZ052-053-060-230615- /O.NEW.KFSD.WW.Y.0007.120223T0600Z-120223T1800Z/ JERAULD-SANBORN-HANSON- INCLUDING THE CITIES OF...WESSINGTON SPRINGS...ALPENA... WOONSOCKET...ALEXANDRIA...EMERY 402 PM CST WED FEB 22 2012 ...WINTER WEATHER ADVISORY IN EFFECT FROM MIDNIGHT TONIGHT TO NOON CST THURSDAY... THE NATIONAL WEATHER SERVICE IN SIOUX FALLS HAS ISSUED A WINTER WEATHER ADVISORY FOR SNOW AND BLOWING SNOW...WHICH IS IN EFFECT FROM MIDNIGHT TONIGHT TO NOON CST THURSDAY. * TIMING...PRECIPITATION WILL SPREAD ACROSS THE AREA LATE THIS EVENING AND TAPER OFF BY MIDDAY THURSDAY. THE PRECIPITATION COULD BEGIN AS A MIX OF RAIN...FREEZING RAIN AND SLEET...BUT ANY MIX SHOULD CHANGE OVER TO ACCUMULATING SNOW SHORTLY AFTER MIDNIGHT. * ACCUMULATIONS...SNOWFALL ACCUMULATIONS OF 2 TO 5 INCHES ARE EXPECTED...WITH HIGHEST AMOUNTS NORTH OF A LINE FROM WESSINGTON SPRINGS TO ALEXANDRIA. A LIGHT GLAZE OF ICE ACCUMULATION MAY PRECEDE THE SNOWFALL. * WIND AND VISIBILITY...WINDS WILL NOT BE STRONG TONIGHT. HOWEVER AS THURSDAY PROGRESSES...NORTH TO NORTHWEST WINDS WILL INCREASE TO 20 TO 35 MPH. SNOW AND BLOWING SNOW WILL REDUCE VISIBILITY TO A MILE OR TWO LATE TONIGHT THROUGH THURSDAY MORNING. PRECAUTIONARY/PREPAREDNESS ACTIONS... A WINTER WEATHER ADVISORY FOR SNOW AND BLOWING SNOW MEANS THAT VISIBILITIES WILL BE LIMITED DUE TO A COMBINATION OF FALLING AND BLOWING SNOW. USE CAUTION WHEN TRAVELING...ESPECIALLY IN OPEN AREAS. && $$ IAZ012-SDZ066-067-230615- /O.NEW.KFSD.WW.Y.0007.120223T0900Z-120224T0000Z/ SIOUX-TURNER-LINCOLN- INCLUDING THE CITIES OF...ORANGE CITY...SIOUX CENTER...PARKER... CENTERVILLE...MARION...VIBORG...HURLEY...CHANCELLOR...CANTON... LENNOX...TEA...HARRISBURG 402 PM CST WED FEB 22 2012 ...WINTER WEATHER ADVISORY IN EFFECT FROM 3 AM TO 6 PM CST THURSDAY... THE NATIONAL WEATHER SERVICE IN SIOUX FALLS HAS ISSUED A WINTER WEATHER ADVISORY FOR SNOW AND BLOWING SNOW...WHICH IS IN EFFECT FROM 3 AM TO 6 PM CST THURSDAY. * TIMING...PRECIPITATION WILL SPREAD ACROSS THE AREA AFTER MIDNIGHT CONTINUE MUCH OF THE DAY THURSDAY. THE PRECIPITATION COULD BEGIN AS A MIX OF FREEZING RAIN AND SLEET...BUT ANY MIX WILL CHANGE OVER TO ACCUMULATING SNOW AROUND DAYBREAK THURSDAY. * ACCUMULATIONS...SNOWFALL ACCUMULATIONS OF 1 TO 4 INCHES ARE EXPECTED...WITH HIGHEST AMOUNTS NORTH OF A LINE FROM PARKER TO CANTON SOUTH DAKOTA...TO ORANGE CITY IOWA. A GLAZE OF ICE ACCUMULATION MAY PRECEDE THE SNOWFALL. * WIND AND VISIBILITY...WINDS WILL NOT BE STRONG TONIGHT. HOWEVER AS THURSDAY PROGRESSES...NORTH TO NORTHWEST WINDS WILL INCREASE TO 20 TO 35 MPH. SNOW AND BLOWING SNOW WILL REDUCE VISIBILITY TO A MILE OR TWO LATE TONIGHT THROUGH THURSDAY. PRECAUTIONARY/PREPAREDNESS ACTIONS... A WINTER WEATHER ADVISORY FOR SNOW AND BLOWING SNOW MEANS THAT VISIBILITIES WILL BE LIMITED DUE TO A COMBINATION OF FALLING AND BLOWING SNOW. USE CAUTION WHEN TRAVELING...ESPECIALLY IN OPEN AREAS. && $$ JH
What forecasters said that day
The local office's own words before this winter storm watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Sioux Falls, SD wrote its last area forecast discussion before this winter storm watch went out at Feb 22, 9:28 AM CST, 1 hour 35 minutes earlier.
Area forecast discussion, Feb 22, 9:28 AM CST, 1 hour 35 minutes before
AREA FORECAST DISCUSSION FOR SOUTHEAST SD/SOUTHWEST MN/NORTHWEST IA NATIONAL WEATHER SERVICE SIOUX FALLS SD ...UPDATED AVN DISCUSSION 928 AM CST WED FEB 22 2012 .DISCUSSION.../ISSUED AT 445 AM CST/ CYCLONIC UPPER LEVEL FLOW THROUGH THE NORTHERN TIER WILL DOMINATE THE WEATHER THROUGH THE SHORT TERM...WITH SEVERAL WAVES UPSTREAM SET TO IMPACT WEATHER ACROSS THE AREA. FIRST WEAK WAVE MOVING THROUGH THE AREA CURRENTLY...WITH ENOUGH MOISTURE TO PRODUCE CONSIDERABLE MID LEVEL CLOUDINESS...ALONG WITH SOME SPRINKLES. THE MAIN THREAT FOR SPRINKLES WILL SHIFT INTO NORTHWEST IOWA...AND WITH SURFACE TEMPERATURES DANCING AROUND FREEZING...WILL PUT IN SOME FREEZING SPRINKLES AS WELL. ATTENTION THEN TURNS UPSTREAM AS MID LEVELS START TO DRY OUT...AND LOOK UPSTREAM TO WAVE IN EASTERN MONTANA. WILL GET A RESURGENCE IN ISENTROPIC LIFT WITH THIS FEATURE...BUT LOOKS TO BE GETTING STARTED SOMEWHAT LATER THAN PREVIOUS FORECAST. WILL DELAY ONSET OF LOWER POPS TO THE FAR WEST UNTIL AFTERNOON...AND EXPECT THAT EASTWARD PUSH WILL BE LIMITED SOMEWHAT. WITH TIME FOR TEMPERATURES TO MODERATE FROM ALREADY MILD START...EXPECT THAT PRECIPITATION SHOULD BE MOSTLY RAIN THIS AFTERNOON...PERHAPS WITH A LITTLE MIX TO WET SNOW IN HIGHER ELEVATIONS OF EAST CENTRAL SOUTH DAKOTA. WESTERLY FLOW OF WARMER AIR WILL ALLOW FOR TEMPS TO RISE MOST THROUGH THE MISSOURI RIVER CORRIDOR...AND GENERALLY USED A MEAN 925 HPA TEMPERATURE FOR HIGHS...WITH MODERATION TOWARD THE NORTH AND ESPECIALLY OVER THE AREAS WITH SOME REMAINING SNOWCOVER FROM MITCHELL TOWARD DE SMET. NONETHELESS...THE LIFT WITH THIS FEATURE AGAIN SHOULD BE FAIRLY WEAK WITH MOISTURE JUST GETTING INTO PLACE...SO FAIRLY LIGHT QPF AMOUNTS EXPECTED THROUGH THE EVENING AS WAVE MOVES THROUGH. MAIN FOCUS WILL BE NORTHEASTERN HALF OF THE CWA...AND TEMPERATURES AGAIN WILL BE VERY CLOSE TO A RAIN/SNOW BOUNDARY OVER NORTHEAST HALF OF THE AREA THIS EVENING. WITH SUCH A CLOSE CALL...ELEVATION SHOULD PLAY A ROLE IN THE PRECIPITATION TYPE...BUT SHOULD BE LESS THAN IN INCH TONIGHT EVERYWHERE. CLOSE ON THE HEELS OF THE SECOND WAVE...A THIRD WILL DIVE IN THE NORTHWEST FLOW FROM ALBERTA INTO EASTERN SOUTH DAKOTA BY THURSDAY MORNING. DYNAMICALLY THIS IS A FORMIDABLE WAVE...AND WILL BE WORKING WITH A BAROCLINIC ZONE WHICH HAS BEEN SATURATED AND PUT IN PLACE BY THE LEADING WAVE. THEREFORE...HAVE BOOSTED THE POPS AGAIN FROM THE NORTHWEST LATE TONIGHT...AND WITH THE HEIGHT FALLS AND COOLING ASSOCIATED WITH THE APPROACHING WAVE...DID WORK A CHANGE FROM RAIN TO SNOW SOUTHWARD LATER IN THE NIGHT. FAIRLY STRONG DIV Q...A STRONG MID LEVEL FRONT...AND THE APPROACHING PV IS LIKELY TO SET UP LITTLE PIVOT AXIS FOR LIFT FOCUSED ON SW MN/NW IA AREAS THROUGH THE MORNING AND EARLY AFTERNOON. SNOW RATIOS WILL BE A BIT CHALLENGED BY THE WARMER LOWER LEVELS...BUT PROBABLY RANGING FROM THE 8-11/1. A LITTLE CURVEBALL THROWN BY THE 06Z GFS WHICH IS MUCH STRONGER WITH THE WAVE...A BIT SLOWER WITH THE OVERALL COOLING...BUT MUCH HIGHER WITH QPF NORTH OF THE SURFACE LOW TRACK. EXPECTING RIGHT NOW AROUND AN INCH OR TWO ACCUMULATIONS THROUGH THE NORTHEAST HALF OF THE AREA...BUT WILL HAVE TO WATCH FOR MORE IF OTHER SUPPORT FALLS IN LINE WITH GFS...ALTHOUGH TO SOME DEGREE THIS IS MORE LIKE THE 00Z CANADIAN GLOBAL ALREADY. GFS HAS GONE MUCH MORE UNSTABLE ALOFT AS WELL WITH LATEST RUN...AND THIS WOULD HELP TO BOOST TOTALS AS WELL. TIGHT GRADIENT WILL MEAN GETTING VERY WINDY BEHIND SYSTEM ...AND SHOULD END UP NEAR OR IN THE WIND ADVISORY RANGE AS LEAST IN THE WEST AIDED BY A STRONG ISALLOBARIC PUSH BEHIND SYSTEM. FRIDAY QUIETS DOWN...OTHER THAN HAVING QUITE A BIT OF WIND AND COOLER TEMPS. CARRIED A LOW THREAT FOR LIGHT SNOW THROUGH THE NORTHEAST PARTS OF THE CWA AS YET ANOTHER WAVE DROPS SOUTHEAST THROUGH MINNESOTA. FAIRLY WIDESPREAD STRATOCUMULUS FIELD WILL PREVAIL...FURTHER LIMITING WARMING WITH FRESH SNOWCOVER. SURFACE RIDGE ON FRIDAY NIGHT WILL DIMINISH WINDS AT LAST...BUT ALLOW FOR A COLD NIGHT AND HAVE CUT LOWS BACK QUITE A BIT. SATURDAY WILL SEE REVERSAL IN WINDS AHEAD OF THE NEXT SYSTEM...WITH PERHAPS A WARM ADVECTION WING OF PRECIPITATION DEVELOPING AS IT LIFTS PAST THE AREA ON SATURDAY NIGHT. THE LIKELY MOST SIGNIFICANT ELEMENT OF THE FORECAST THIS MORNING IS THE POTENTIALLY MAJOR SYSTEM IMPACTING THE AREA FROM SUNDAY INTO MONDAY. TEMPERATURES NON DIURNAL ON SAT NIGHT WITH INCREASE IN CLOUDS AND WIND. THERE IS QUITE A BIT OF UNCERTAINTY TO TIMING/TRACK OF THE SYSTEM AS IT MOVES OUT OF THE ROCKIES...BUT AT LEAST A STRONG ENOUGH CONSENSUS TO SHOW A BETTER CHANCE FOR PRECIPITATION NORTHWEST VERSUS SOUTHEAST...AND THE LIKELIHOOD THAT IT WILL BE FAIRLY WARM INTO SUNDAY AFTERNOON THROUGH THE SOUTHEAST...WHEN CONSERVATIVELY RAISED HIGHS TO NEAR 50...BUT WILL ALSO BE A VERY SHARP GRADIENT ACROSS THE FORECAST AREA...WHERE NORTHWEST MAY POTENTIALLY NOT GET OUT OF THE 20S. THIS HAS THE POTENTIAL TO BECOME A BLIZZARD FOR SOME AREAS OF THE CWA...AGAIN AT THIS TIME FAVORING THE NORTHWEST. REALLY...THE ONLY THING HOLDING BACK CATEGORICAL POPS AT THIS TIME IS TIMING...AND PRECIPITATION TYPE A BIT MORE BROADBRUSHED FROM RAIN SOUTHEAST TO SNOW NORTHWEST ON SUNDAY. A STRONG CONSENSUS TO SHARP COOLING WORKING IN LATER SUNDAY AND SUNDAY NIGHT...SO WILL SEE RAPID CHANGE TO SNOW TYPE SOUTHEAST...AND BOOSTED WINDS WELL ABOVE GUIDANCE FOR SUNDAY NIGHT INTO MONDAY TIMEFRAME. EARLY WEEK WILL SETTLE IN COLD BEHIND SYSTEM... WITH MODERATION EXPECTED MIDWEEK. /CHAPMAN && .AVIATION.../FOR THE 12Z TAF ISSUANCE/ A NARROW STRIPE OF LIFR CEILINGS HAS DEVELOPED IN EAST CENTRAL SD ON THE EAST SIDE OF THE JAMES RIVER VALLEY. THIS IS ACTUALLY EXTENDING DOWN FROM NORTHEAST SD. THIS STRATUS WILL BE MONITORED FOR FURTHER DEVELOPMENT SOUTHWARD...OR EXPANDING IN COVERAGE TO INCLUDE A LARGER AREA. IT IS RIGHT ALONG A TROUGH AXIS EXTENDING FROM THE SURFACE TO 925MB WHICH THE RUC40 KEEPS IN OUR NORTHERN ZONES THROUGH MIDDAY...THEN WASHES IT OUT BETWEEN 18Z TO 21Z THIS AFTERNOON. MAINLY VFR CONDITIONS EXPECTED ACROSS THE CWA THROUGH THE DAY TODAY AS EXCEPT AS NOTED ABOVE. MAY SEE A BRIEF PERIOD OF MVFR CEILINGS LATE THIS MORNING...AS A WEAK WAVE MOVING ACROSS COMBINES WITH DAYTIME MIXING. EVERYONE SHOULD BE VFR BY EARLY AFTERNOON....WITH JUST MID AND UPPER LEVEL CLOUDS ACROSS THE REGION. OUR NEXT SYSTEM MOVES IN TONIGHT INTO THE DAY THURSDAY. RAIN SHOULD ARRIVE ACROSS THE NORTH DURING THE EVENING HOURS...AND HOLD OFF UNTIL THURSDAY MORNING CLOSER TO KSUX. EXPECT THE NORTHERN AREAS TO CHANGE OVER TO SNOW BY MIDNIGHT. MVFR/IFR CONDITIONS WILL ACCOMPANY THIS RAIN AND SNOW AS CEILINGS AND VISIBILITIES DROP. KHON AND OTHER NORTHERN LOCATIONS MAY SEE CONDITIONS DROP WELL DOWN INTO THE IFR CATEGORY THURSDAY MORNING AS THE SNOW PICKS UP IN INTENSITY. NORTHWEST WINDS WILL BECOME BLUSTERY THURSDAY MORNING ACROSS THE WEST...WITH GUSTS TO 30 MPH LIKELY. && .FSD WATCHES/WARNINGS/ADVISORIES... IA...NONE. MN...NONE. NE...NONE. SD...NONE. &&
Hazardous weather outlook, Feb 22, 5:03 AM CST, 6 hours before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SIOUX FALLS SD 0503 AM CST WED FEB 22 2012 SDZ038>040-050-052>071-MNZ071-072-080-081-089-090-097-098- IAZ001>003-012>014-020>022-031-032-NEZ013-014-231200- AURORA-BEADLE-BON HOMME-BROOKINGS-BRULE-BUENA VISTA IA- CHARLES MIX-CHEROKEE IA-CLAY-CLAY IA-COTTONWOOD MN-DAKOTA NE- DAVISON-DICKINSON IA-DIXON NE-DOUGLAS-GREGORY-HANSON-HUTCHINSON- IDA IA-JACKSON MN-JERAULD-KINGSBURY-LAKE-LINCOLN-LINCOLN MN- LYON IA-LYON MN-MCCOOK-MINER-MINNEHAHA-MOODY-MURRAY MN-NOBLES MN- OBRIEN IA-OSCEOLA IA-PIPESTONE MN-PLYMOUTH IA-ROCK MN-SANBORN- SIOUX IA-TURNER-UNION-WOODBURY IA-YANKTON- 0503 AM CST WED FEB 22 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST SOUTH DAKOTA... SOUTHWEST MINNESOTA...NORTHWEST IOWA...AND NORTHEAST NEBRASKA. .DAY ONE...TODAY AND TONIGHT WINTER WEATHER... LIGHT RAINFALL WILL SPREAD EASTWARD INTO EAST CENTRAL SOUTH DAKOTA AND SOUTHWEST MINNESOTA BY THIS EVENING. WITH MARGINAL TEMPERATURES... THE RAIN WILL MIX WITH OR CHANGE TO SNOW...MAINLY AT HIGHER ELEVATIONS. A GREATER SNOWFALL POTENTIAL FOR AREAS NORTH OF INTERSTATE 90 WILL DEVELOP LATER IN THE NIGHT. TOTAL ACCUMULATIONS DURING THE NIGHT SHOULD REMAIN AROUND AN INCH OR LESS. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY SNOWFALL IS EXPECTED TO CONTINUE THROUGH THURSDAY ACROSS THE AREA...WITH THE HIGHEST POTENTIAL ACCUMULATIONS ANTICIPATED FROM EXTREME EASTERN SOUTH DAKOTA INTO SOUTHWEST MINNESOTA AND NORTHWEST IOWA. THE GREATEST SNOWFALL IS EXPECTED TO FALL FROM SOUTHWEST MINNESOTA INTO THE IOWA GREAT LAKES AREA...WHERE 2 TO 3 INCHES SNOWFALL WILL BE POSSIBLE. SOME RAIN MAY REMAIN MIXED WITH SNOWFALL SOUTH OF IOWA HIGHWAY 3 EARLY IN THE DAY. A SIGNIFICANT WINTER STORM MAY IMPACT A PORTION OF THE AREA FROM SUNDAY INTO MONDAY. AT THIS TIME...THE GREATEST LIKELIHOOD FOR ACCUMULATING SNOWFALL AND VERY STRONG WINDS WOULD BE AREAS WEST OF A MARSHALL TO SIOUX FALLS TO YANKTON LINE. WITH THE STRONG NORTHWEST WINDS AND MUCH COLDER AIR BEHIND THE SYSTEM ON MONDAY AND MONDAY NIGHT...WIND CHILLS WILL PLUNGE TO ZERO TO 15 BELOW ZERO. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY AND TONIGHT. && FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT WWW.WEATHER.GOV/SIOUXFALLS. THIS INCLUDES THE GRAPHICAL HAZARDOUS WEATHER OUTLOOK.
The office that day
Everything else NWS Sioux Falls, SD issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Feb 22, 4:02 PM CST | Winter Storm Warning | FSD | Cottonwood, Jackson, Murray, Nobles, Pipestone, Rock | 29 hr |
| Feb 22, 4:02 PM CST | Winter Weather Advisory | FSD | Lincoln, Lyon | 7 hr |
| Feb 22, 4:09 PM CST | Wind Advisory | FSD | Bon Homme, Charles Mix, Clay, Gregory, Union, Yankton | 26 hr |
Nearby
Winter Storm Watches in Minnesota, 2012Winter Storm Watches in South Dakota, 2012Winter Storm Watches in Iowa, 2012Every winter storm watch in 2012
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.